Can bute usage cause weight loss?
Hello everyone, I'm new! (I made a post in member intros).
My horse was on bute for almost 3 weeks due to various injuries. (Was also on penicillin for most of that time as well). I know excesive use of bute isn't healthy, but can it cause weight loss? My horse has always been light on condition, but was looking okay before these injuries. Now he is ribby again, and his rump has lost the nice curve to it and is all angular again!
I'm happy to give him the time to recouperate if this is the case, was just after confirmation, or ideas as to what else could be causing it? (He's been off the bute and penicillin for around a week now, and is on Preddy Granules for 4 weeks now).
He gets fed wheaten hay (I feed by weight but it's usually 4-6 biscuits a day depending on size/quality, we worked it out to roughly 13-15kg of hay a day), and one hard feed a day (2 scoops wheaten chaff, one scoop bran, and one scoop of pellets, usually a 'Calm Performer / Cool Horse and Pony' type mix). Also goes out to graze 2-3 times a week.
I hope I can get some answers!
the bute itself shouldnt' cause weight loss BUT the bute can cause ulcers which will result in weight losss...
Ahhh didn't think of that.
I've been feeding him milk thistles (which I 'think' helps with stomach problems etc) but is there anything else I can use for ulcers? Does sound likely!
Ulcer treatment -- slippery elm bark and aloe vera juice. I got mine at a natural food store. Worked for my otstdbd and wowed the vet.
Part of the "weight loss" could simply be loss of muscle mass due to lack of activity during recovery. But gastric ulcers could be a part of the problem, especially with the use of Bute for 3 weeks. You should also look at his overall diet just to be sure something isn't off---too little forage, too little protein, vitamin or mineral deficiencies or excess....
To actually treat ulcers rather than just ease discomfort, you would need to treat with Gastroguard, cimetidine or ranitidine for a minimum of 2 weeks. While there are lots of home remedies that will cause a decrease in symptoms, they are antacids and have only very short-term affect on the acidity in the stomach---around 45 minutes. This is because they don't slow acid product, they just are basic substances (as in acid or base pH) which will (as we all learned in science) neutralize a certain amount of acid but the equine GI tract produces acid almost continually. So shortly after the horse eats these antacid, his stomach has produced enough acid to "use up" all of the basic substance and then the pH in the stomach becomes more acidic again. This short adjustment of the gastric pH isn't enough to allow ulcers to heal. This is also why people who get heartburn take antacids and take antacids and take antacids but always end up with heartburn again---you are just treating symptoms but not the cause of the problem.
Gastroguard reduces acid production in the stomach for 24 hrs after a single dose and this allows the mucosa in the stomach time to heal. Ranitidine and Cimetidine modify the pH for about 6 hours each so require more frequent dosing to do what Gastrogard does.
However, I do not support anyone just running out and trying something "all natural" just because it is natural. These can be a waste of time at best or, like any treatment not used properly, damaging at worst.
...my first thought would be ulcers and muscle loss. My other thought, I know will sound silly but... depression. My mare was on stall "lock-down" for nearly 3 months after her major injury. She lost a ton of weight and her mane and coat got really icky and dull. She just really looked like an unhealthy horse. I ended up putting four panels from the round pen together outside so that I could have her outside for a few hours a day. She was still in a very confined space, but she got to see the light of day. It really made a huge difference with her. If you tried that you'd have to be careful that your horse doesnt act up, the reason for stall rest I would assume is to keep them calm and quiet... it's just a suggestion....
Thanks for the input guys!
His diet is pretty well balanced, and he was finally putting on weight before this catastrophe, so yeah I'm thinking it's perhaps ulcers (he has lost muscle tone too). I too can't afford hundreds of dollars for gastroguard (already have a $900 vet bill lol) so I'll just give him a little more time to recover, and if he isn't showing signs of improvement I'll look at aloe vera! Thank you all!
what is he diet NOW?? how much ? What kind? How often?
|All times are GMT -4. The time now is 02:52 PM.|
Powered by vBulletin® Version 3.8.8
Copyright ©2000 - 2016, vBulletin Solutions, Inc.
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2016 DragonByte Technologies Ltd.
User Alert System provided by Advanced User Tagging (Pro) - vBulletin Mods & Addons Copyright © 2016 DragonByte Technologies Ltd.